



Regional Community-Based Fisheries Management (CBFM) Workshop: Implementation of the Pacific Framework for Action on Scaling-up CBFM

Background

For Pacific people, coastal fisheries are fundamental for supporting their livelihoods, nutrition and health, culture, and economies. However, it is only in the last 30 years or so that fisheries policies in the Pacific Islands region have come to recognise the significant contributions of coastal fisheries and only in the last decade has this translated to the need for management underpinned by community-based fisheries management (CBFM) approaches.

The Future of Fisheries Roadmap¹ and the Noumea Strategy² provide the regional context for managing coastal resources in ways that are underpinned by CBFM. The need to scale-up CBFM has led to the approval and endorsement of the Pacific Framework for Action on Scaling up CBFM: $2021 - 2025^3$ by the Heads of Fisheries and Fisheries Ministers, respectively.

Next year marks the final year of the current CBFM Framework for Action, and subsequently, it is timely to now bring together Pacific Islanders experiences in CBFM to share experiences and lessons learned. These experiences will assist with scaling up CBFM in the Pacific Islands region, identifying and prioritising key areas and associated priority actions. This is to ensure that the Pacific people will continue to have healthy coastal fisheries and sustainable and resilient livelihoods which are critical to the wellbeing in an uncertain future.

Workshop Objectives

The workshop objectives are to:

- a) Assess progress made in the implementation of the CBFM Framework for Action
- b) Identify key lessons-learned, challenges and successes in implementing the CBFM Framework for Action
- c) Provide an opportunity for respective Pacific people, and supporting partners to share their experience of scaling up initiatives
- d) Identify way forward in scaling up CBFM in the Pacific beyond 2025

Workshop Expected Outputs

The workshop outputs are:

- a) Status of individual Pacific Island countries and territories in scaling up CBFM.
- b) Lessons-learned on scaling-up CBFM.
- c) Key actionable priorities and associated actions to scale up CBFM at national and the regional level.

¹ https://purl.org/spc/digilib/doc/xnc9f

² https://purl.org/spc/digilib/doc/q4ntz

³ https://purl.org/spc/digilib/doc/yr5yv





Workshop Agenda

Day 1 – Monday 29 April 2024						
Time	Sessions	Information	Format	Lead		
(Fiji)		Paper (IP)				
	Opening Session: Workshop Official Opening					
09: 00-10:00 (60 mins)	Official Opening, welcome and workshop procedures Opening:			SPC SPC		
10:00-10:30	Morning Tea ession 1: Status of Scaling-up Community-Based Fisheries N	Janagament (CP)	ENA) in the I	Participants		

Objectives:

- 1. To have a common understanding on the status of coastal fisheries in the Pacific
- 2. To have a common understanding on the status of CBFM in the Pacific and to introduce the CBFM clusters.
- 3. To have a common understanding of the status of scaling per country and for country to share their main scaling activities.

10:30-10:45	Status of Coastal Fisheries Resources in the Pacific	IP 1	PPT	SPC
(15 mins)	Islands region			
10:45-11:00	Status of CBFM in the Pacific Islands region	IP1	PPT	SPC
(15 mins)				
11:00-12:00	Series of Country Presentation: CBFM scaling-up	IP 1	PPT	PICTs
(60 mins)	activities implemented in individual PICTs			
12:00-13:00	Lunch			Participants
13:00-14:00	Cont. with Series of Country Presentation: CBFM	IP 1	PPT	PICTs
(60 mins)	scaling-up activities implemented in-country			
14:00-15:00	Regional update: CBFM scaling-up activities	IP 1	PPT	Regional CBFM
(60 mins)	implemented regionally			partners
15:00-15:30 Afternoon Tea				Participants

Session 2: Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context **Objectives:**

- Refining definitions of CBFM and CBFM scaling in the Pacific Islands context
- Achieve common understanding main factors and principles of CBFM and scaling up CBFM

15:30-15:45	Presentation on CBFM scaling	IP 2	PPT	SPC Consultant,
(15 mins)				FAO
15:45-16:15	CBFM and scaling		BOG	Facilitators and
(30 mins)				notetakers
16:15-16:30	Report back and discussion		Plenary	SPC Consultant,
(15 mins)				FAO
16:30-17:00	Wrap-up			SPC
(30 mins)				





Time (Fiji)	Sessions	Information Paper (IP)	Format	Lead
08: 00-08:30 (30 mins)	 Day 1 Recap: Key takeaways Clarification and questions Feedback and suggestions Alignment with workshop agendas 		Plenary	SPC

- To identify the various data, tools and processes applied for tracking CBFM in PICTs
- To gather information on current CBFM monitoring activities in the region and introduce the CBFM monitoring

guiuc	illie work.			
08: 30-08:40	Introduction to session	IP 3	PPT	UOW, SPC
(10 mins)	Session outline			
	 Objectives & Structure 			
	 "CBFM tracking" vs "CBFM monitoring" 			
08: 40-09:25	'Experiences in Tracking CBFM (e.g. Solomon Islands)'	IP3	PPT	UOW, SLB
(45 mins)				
	Break out group (BoG) discussions.		BOG	Facilitators and
	three by region/cluster and one NGO and partners			notetakers
	Objective:			
	i. challenges in ensuring accurate and up-to-date			
	tracking are sustained, and			
	ii. alignment of diverse approaches into a			
	meaningful regional reporting system			
09: 25-09:55	Region/Cluster feedback (10 min per group)		Plenary	UOW, SPC
(30 mins)				
09: 55-10:00	Preliminary synthesis/reflection of responses		Plenary	UOW
(5 mins)				
10:00-10:30	Morning Tea	T		Participants
10:30-10:40	Introduction to the session	IP 3	PPT	SPC Consultant
(10 mins)	What are the objectives of CBFM monitoring?			
	Break out group instructions			
10:30-11:25	Breakout Group		BOG	Facilitators and
(45 mins)				notetakers
11:25-11:45	Report back		Plenary	SPC Consultant
(20 mins)				
11:45-12:00	CBFM Guide discussion		PPT and	SPC Consultant
(15 mins)			Plenary	
12:00-13:00	Lunch	ı		Participants
13:00-13:30	Cont. with CBFM Guide discussion:	IP 4		SPC
(30 mins)				

Session 4: Monitoring, Compliance and Surveillance; and Enforcement for CBFM

Objective 4:

- 1. To inform participants of the CBFM related indicators in the CFRC and other regional and related indicators
- 2. To discuss how the CBFM related indicators can be integrated into existing reporting processes at the national and sub-national levels

3:30-13:10 (10 mins)	 Provide examples of MCS&E issues that a community may face. Detail linkages to targets, actions, and outcomes in the CBFM Framework for action. Detail the voluntary, assisted, directed, and enforced (VADE) model. 	IP 5	PPT	SPC, FAO
3:10-14:10 (60 mins)	 Who are those that do not comply with community fisheries rules and government regulations? 		BOG	Facilitators and notetakers







14:10-15:00 (40 mins)	 Why do these groups not comply? How can you manage these groups? Discuss the challenges and identify opportunities to address the challenges. Report back 			
15:00-15:30	Afternoon Tea		Participants	
15:30-16:00	Wrap -up			SPC
(30 mins)				





	Day 3 – Wednesday 1 May 2024			
Time (Fiji)	Sessions	Information Paper (IP)	Format	Lead
08: 00-08:30	Day 2 Recap:			SPC
(30 mins)	Key takeaways			
	Clarification and questions			
	Feedback and suggestions			
	 Alignment with workshop agendas 			

Session 5: Information and Awareness

Objectives:

- 1. To share lessons learned and best practises in low-cost dissemination reliable and accurate CBFM information for coastal communities.
- 2. To understand the potential and actual impacts of information dissemination
- 3. To identify best communication mechanism/channels for communities to provide feedback and raise

cond	cerns.			
08: 30-08:45	Setting the scene	IP 6	PPT	SPC, cChange
(15 mins)	 Information, awareness and scaling up CBFM 			
08:45-08:50	Testimony		Video	
(5 minutes)				
08:50-09:40	Panel discussion		Panellist	Moderator
(50 mins)	 Lessons learned and best practises in low-cost 			
	dissemination of reliable and accurate CBFM			
	information for coastal communities			
09:40-10:00	Question and Answers		Plenary	Moderator
(20 mins)				
10:00-10:30	Morning Tea			Participants
10:30-10:35	Testimony	IP 6	Video	SPC, LMMA
(5 mins)				
10:35-10:45	Setting the scene		PPT	LMMA
(10 mins)	What do we know about feedback mechanisms?			
	Break out group instructions			
10:45-11:55	Group exercise		Group	Facilitator and
(70 mins)	Communication mechanisms/channels for		exercise	notetakers
	communities to provide feedback and raise			
44.55.43.00	concerns		\ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \ \	CDC INMAA
11:55-12:00	Testimony		Video	SPC, LMMA
(5 mins)	Lunch			Darticipants
12:00-13:00	12:00-13:00 Lunch			Participants
13:00-16:00	Field trip			ELMANA SDC
(3 hrs)	Objective: 1. To enable the workshop participants to hear			FLMMA, SPC
(31115)	directly from the local communities about			
	their efforts in community-based fisheries			
	management			
1	I management			l





Community

representative

per sub region)

and moderator

Facilitators and

notetakers

SPC, UOW,

Participants

 LMMA

3 panellist (1

Story

telling

panel

BOG

Plenary

Interactive

discussion

	Day 4 – Thursday 2 May	2024		
Time	Sessions	Information	Format	Lead
(Fiji)		Paper (IP)		
08: 00-08:30	Day 3 Recap:			SPC
(30 mins)	 Key takeaways 			
	 Clarification and questions 			
	 Feedback and suggestions 			
	 Alignment with workshop agendas 			
Session 6A:	Addressing external and non-fisheries threats (i.e. upstr climate change, natural disasters, and		land-based, a	and along shore,
Objectives:				
1. To assess	the status of non-fisheries threats in PICTs.			
2. To discuss	, identify and share success and challenges in addressing	these threats		
08: 30-08:40	Threats and hazards and historical reports from	IP 7	PPT	FAO, SPC
(10 mins)	fisheries agencies			
08:40-09:35	Current status of threats and hazards, experiences of		BOG	Facilitators and
(55 mins)	responding and potential opportunities and strategies			notetakers
09:35-10:00	Report back		Plenary	FAO, SPC
(25 mins)				
10:00-10:30	Morning Tea			Participants
	Session 6B: Gender and Social Incl	usion (GESI)		
Objectives:				
	what are common exclusive practises in CBFM and how			
	, and find potential solutions of how GESI are taken up by			
10:30-10:40	Provide examples of good and bad GESI	IP 8	PPT	SPC, UOW,
(10 mins)	Describe existing GESI best practices for CBFM			LMMA
	practitioners			
	Discuss the challenges to ensure suitable GESI in			

Lunch Session 7: CBFM Networks

Objectives:

10:40-10:50

(10 mins)

10:50-11:25

(35 mins)

11:25-11:45

(20 mins)

11:45-12:00

(10 mins)

12:00-13:00

1. To discuss what constitute community network in fisheries?

practices in CBFM

Followed by Q&A

Group exercise

Report back

for better inclusivity in CBFM

2. To identify what are the potential costs and benefit are for networking?

your community, going beyond 'just gender'

Testimony from a community voice on exclusive

Expert panel discussion on GESI and exclusion

issues and identifying the risks and opportunities

- 3. To identify lessons-learned from existing networks in influencing policies and legal frameworks (e.g., Acts, Regulations, By-laws)?
- 4. To identify lessons learned from existing networks in management and compliance uptake.

5. To identify lessons learned in cost-effective way of networking

	,			
13:00-13:10	Introduction to CBFM Networks	IP 9	PPT	LMMA, FAO,
(10 mins)				SPC
13:10-13:50	Expert panel discussion on experience with networks.		Interactive	3 or 4
(40 mins)			panel	individuals
			discussion	(traditional
				network, NGO
				sponsored and
				government)
				and moderator
13:50-14:00	Q & A with panellist		Plenary	LMMA, FAO,
(10 mins)				SPC



Regional Workshop Tanoa Int. Nadi, Fiji 29 April-3 May 2024



14:00-14:45 (45 mins)	Participants to discuss networking activities surrounding the following questions: What networks already exist (using the broadest definition – traditional to recent above)? Which of these networks would be useful for various aspects of CBFM (influencing policy/law, providing feedback to government, supporting management or compliance). What are the strengths and weaknesses of each. Given that such things take money and work – what are the considerations for developing new networks and what factors need consideration.	BOG	Facilitators and notetakers
14:45-15:00 (15 mins)	Report back	Plenary	LMMA, FAO, SPC
15:00-15:30	Afternoon Tea		Participants
15:30-16:00	Wrap -up		SPC



Regional Workshop Tanoa Int. Nadi, Fiji 29 April-3 May 2024

14:10-14:20 2nd Small-scale Fisheries Summit



Day 5 – Friday 3 May 2024						
Time	Sessions	Information	Format	Lead		
(Fiji)		Paper (IP)				
08: 00-08:30	Day 4 Recap:			SPC		
(30 mins)	Key takeaways			5. 5		
(/	Clarification and questions					
	Feedback and suggestions					
	Alignment with workshop agendas					
	Session 8: Synergies and Mismatches between Cons	ervation and Fish	eries Managem	ent		
Objectives:	cession of dynargies and mismateries between cons		eries managem			
	iss and identify issues arising in specific sites.					
	iss potential solution?					
	iss issues and identify potential solution on distribution	n of responsibility	over coastal fis	heries		
	agement between fisheries and environment agencies					
08: 30-08:40	Results from regional survey	IP 10	PPT	WCS, FAO, SPC		
(10 mins)	,					
08: 40-09:40	classify their sites by those that have	IP 10	BOG	Facilitators and		
(60 mins)	emerged more from conservation or			Notetakers		
	fisheries origins.					
	each country quantify the extent to which					
	different agencies are responsible financially					
	for the support (relative proportions) –					
	fisheries, environment, NGOs (and					
	communities?)					
09: 40-10:00	Report back		Plenary	WCS, FAO, SPC		
(20 mins)						
10:00-10:30	Morning Tea			Participants		
	Session 9: Looking forward to a	nd beyond 2025.				
Objective:						
	ification of top two priorities for achieving CBFM scali	ing for each PICT				
	ification of gaps in the Framework					
	e short-term partner support and longer term policy o					
10:30-10:40	Revisiting the past 8 sessions	IP 11	PPT	SPC		
(10 mins)						
10:40-11:40	Group discussion.					
(60 mins)	,		BOG	SPC		
	By individual country within the groups –		BOG	SPC		
	By individual country within the groups – identify:		BOG	SPC		
	By individual country within the groups – identify: a. top two priorities for them to		BOG	SPC		
	By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and		BOG	SPC		
	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to		BOG	SPC		
	By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not		BOG	SPC		
	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins)		BOG	SPC		
	 By individual country within the groups – identify: top two priorities for them to concentrate on implementing and any major areas of importance to coastal fisheries management not covered in the framework (40 mins) Countries within groups share amongst 		BOG	SPC		
11-40 12-00	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins)			SPC		
11:40-12:00	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what		Plenary	SPC		
(20 mins)	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group					
	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch			SPC Participants		
(20 mins) 12:00-13:00	1. By individual country within the groups — identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session	12	Plenary	Participants		
(20 mins)	1. By individual country within the groups — identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries	12				
(20 mins) 12:00-13:00	1. By individual country within the groups — identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the	12	Plenary	Participants		
(20 mins) 12:00-13:00	1. By individual country within the groups — identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context		Plenary	Participants		
(20 mins) 12:00-13:00 13:00-14:00	1. By individual country within the groups — identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the		Plenary	Participants		
(20 mins) 12:00-13:00 13:00-14:00 Objective:	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context Session 10: Forums for Promoting	Scaling up of CBFN	Plenary	Participants		
(20 mins) 12:00-13:00 13:00-14:00 Objective: 1. Share	1. By individual country within the groups — identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context Session 10: Forums for Promoting	Scaling up of CBFN	Plenary Plenary nd promoted	Participants SPC		
(20 mins) 12:00-13:00 13:00-14:00 Objective: 1. Share 14:00-14:10	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context Session 10: Forums for Promoting e existing and / or upcoming regional forums where C	Scaling up of CBFN	Plenary	Participants		
(20 mins) 12:00-13:00 13:00-14:00 Objective: 1. Share	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context Session 10: Forums for Promoting e existing and / or upcoming regional forums where Cl 4th Community-based Fisheries Dialogue • Background, purpose	Scaling up of CBFN	Plenary Plenary nd promoted	Participants SPC		
(20 mins) 12:00-13:00 13:00-14:00 Objective: 1. Share 14:00-14:10	1. By individual country within the groups – identify: a. top two priorities for them to concentrate on implementing and b. any major areas of importance to coastal fisheries management not covered in the framework (40 mins) • Countries within groups share amongst themselves (20 mins) Groups share highlights or summary e.g. what was similar and different within the group Lunch Revisiting Session Defining Community-Based Fisheries Management (CBFM) and CBFM Scaling in the Pacific Islands Context Session 10: Forums for Promoting e existing and / or upcoming regional forums where C	Scaling up of CBFN	Plenary Plenary nd promoted	Participants SPC		

PPT

FAO





Regional Workshop Tanoa Int. Nadi, Fiji 29 April-3 May 2024



(10 mins) 14:30-15:00 (30 mins)	Background information about the SSF summit Assess current draft agenda. Nomination process of PICTs participants What should be promoted Enhancing CBF community of practice Contribute to build and share CBFM in the Pacific region. Which communication platform do you prefer? What CBFM information do you want?		Online survey	SPC		
15:00-15:30	Afternoon Tea			Participants		
Session 10: Official Closing						
15:30-16:00	Wrap -up			SPC		